Kansas, 2021

Damaging Winds in Kansas, August 7, 2021

August 7, 2021 · NWS TOP · 3 events in 3 counties and zones

A quick moving squall line produced scattered wind damage in north central Kansas during the evening of 8/7.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A quick moving squall line produced scattered wind damage in north central Kansas during the evening of 8/7.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 7, 5:48 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 7, 5:48 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
648 PM CDT Sat Aug 7 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 319 PM CDT Sat Aug 7 2021

This afternoon a midlevel trough was located from the western
Dakotas into northeast Colorado at 1930Z. A surface trough extended
from western Nebraska southwest to a low in southwest Kansas. A few
small boundaries were located over north central Kansas lifting
northward toward the Nebraska border per latest radar at 1945Z.

Shear varies from 25 to 35 kts along with SBCAPE 3500-4000 J/kg at
19Z. The mid level trough will gradually move east tonight
increasing forcing for ascent across the Central Plains. CAMS are in
fairly good agreement with timing of convection into north central
Kansas after 01Z then proceeding eastward the rest of the evening
and overnight. Given favorable shear, instability as well as
steepening mid level lapse rates should be sufficient for a few
strong to severe storms with wind and hail the main hazards.

The trough axis moves slowly across eastern Kansas later tonight and
Sunday exiting in the afternoon. Still could see some stronger
storms again on Sunday, but the better threat for severe may be east
in Missouri. Little relief from the heat will be noted on Sunday
with highs in the low to mid 90s common.

Thermal axis extends into the central Plains on Monday with weak mid
level ridging through the day. Temperatures warm in the the middle
and upper 90s with afternoon heat indices around 105 and similar
temps and heat indices are expected on Tuesday so will continue to
monitor for possible heat headlines. Relief from the heat does not
come until the end of the week where temperatures near normal are
expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 643 PM CDT Sat Aug 7 2021

The main concern for the 00Z TAF is the chance for thunderstorms
at airports this evening into tonight. Storms are likely to impact
KMHK between 03Z and 05Z, and are most likely to impact KTOP/KFOE
between 05Z and 07Z. Strong wind gusts could accompany storms,
along with heavy rainfall leading to reduced visibility and
ceilings. Redevelopment of storms is possible Sunday afternoon,
but recent model trends keep storms well south of sites.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...53
AVIATION...Teefey
Hazardous weather outlook, Aug 7, 2:22 PM CST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
322 PM CDT Sat Aug 7 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-082030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
322 PM CDT Sat Aug 7 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This afternoon and Tonight.

Strong to severe storms are possible this evening into the
overnight hours. Damaging winds and large hail will be the main
hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe storms are possible again on Sunday mainly
across northeast and east central Kansas. Damaging winds and
large hail will be the main hazards.

Afternoon heat indices around 105 degrees will be possible Monday
and Tuesday across the outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 7, 7:26 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Topeka KS
826 PM CDT Sat Aug 7 2021

KSZ020-034-080215-
Cloud-Ottawa-
826 PM CDT Sat Aug 7 2021

...Strong thunderstorms will impact portions of Ottawa and Cloud
Counties through 915 PM CDT...

At 826 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Scottsville to 3 miles
north of Kanopolis. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Minneapolis, Bennington, Miltonvale, Glasco, Delphos, Tescott,
Culver, Wells, Aurora, Niles and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central Kansas.

&&

LAT...LON 3949 9793 3959 9737 3896 9737 3896 9793
TIME...MOT...LOC 0126Z 250DEG 43KT 3948 9783 3876 9814

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Reese

The radar

The Topeka radar (KTWX), 132 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
August 7, 7:45 PM CST to 7:46 PM CST
Where
Ottawa County, 0.54 mi W of Culver
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.970, -97.760

Report of 60 mph winds and 6 inch tree limbs down.

Thunderstorm Wind, Cloud

When
August 7, 7:52 PM CST to 7:53 PM CST
Where
Cloud County, 0.53 mi E of (Cnk)blosser Apt Con
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.550, -97.640

Asos measured 63 mph wind gust.

Thunderstorm Wind, Marshall

When
August 7, 9:08 PM CST to 9:09 PM CST
Where
Marshall County, 0.53 mi E of Bestwall
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.680, -96.660

Report of 4 inch diameter tree limb down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979604, 979606, 979607.